Hail, Reno
- When
- March 7, 4:04 PM CST
- Where
- Reno County, 0.54 mi W of Plevna
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.970, -98.310
A hail covered the ground.
The interaction of a quasistationary front and a dryline lead to discrete supercells developing across portions of Central and South Central Kansas during the late afternoon and evening hours of March 7th, 2009. Brief tornado touchdowns occured just to the south of Hutchinson with the supercells along with hail up to golfball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
The interaction of a quasistationary front and a dryline lead to discrete supercells developing across portions of Central and South Central Kansas during the late afternoon and evening hours of March 7th, 2009. Brief tornado touchdowns occured just to the south of Hutchinson with the supercells along with hail up to golfball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 7, 3:22 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 322 PM CST SAT MAR 7 2009 .DISCUSSION... TONIGHT: FRONT AND SEVERE WEATHER POTENTIAL THE MAIN CONCERN THIS EVENING. IMPRESSIVE SHEAR...WHICH SHOULD MAKE UP FOR MODEST INSTABILITY. SUSPECT PRIMARY THREAT WILL BE HAIL EARLY ON WITH THE MORE DISCRETE/ROTATING CELLS. LESS OPTIMISTIC ABOUT SEVERE CHANCES LATER ON. WITH WIDESPREAD DIFFLUENCE AND UPPER FLOW MORE PARALLEL TO FRONT...SUSPECT STORMS WILL GO LINEAR THEN TURN INTO AREA AS THEY PROGRESS EWD. ADJUSTED HOURLY TEMPERATURES TO REFLECT COLD AIR ADVECTION ALREADY EVIDENT IN NEBRASKA AND INCREASING DEW POINTS AND BRISK WINDS AHEAD OF FRONT IN SOUTHEAST KS THIS EVENING. SUN: RELATIVELY QUIET DAY IN STORE WITH DRIER AIR BEHIND FRONT. SOME INCREASE IN CIRRUS ACROSS THE SOUTH DURING THE AFTERNOON...BUT NO SIGNIFICANT IMPACT ON MAXES ANTICIPATED. SUN NIGHT-MON: LAST COUPLE OF MODEL RUNS HAVE STARTED A TREND FOR MORE RAPID RETURN OF LOW LEVEL MOISTURE. THIS WILL RESULT IN MORE CLOUDS/ WARMER MINIMUMS NEAR THE OK BORDER SUN NIGHT. TEMPERATURES ALSO WILL BE TRICKY ON MON WITH FAIRLY WARM TEMPERATURES ALOFT BUT A SIGNIFICANT AMOUNT OF CLOUDS EAST OF I-35 THROUGHOUT THE DAY. GIVEN MAGNITUDE OF MOISTURE RETURN...SMALL PROBABILITY OF PRECIPITATION APPEAR JUSTIFIED FOR SOUTHEAST KS. MOISTURE CONTINUES TO SURGE NORTH MON NIGHT AND HAVE KEPT PROBABILITY OF PRECIPITATION GOING AND RAISED MINIMUMS SUN NIGHT AS WELL. TUE: OUTSIDE CHANCE PRECIPITATION COULD STILL BE ONGOING AT 1200 UTC IN EXTREME SOUTHEAST KS...BUT CHANCES SHOULD QUICKLY WANE DURING THE MORNING. TEMPERATURES EXTREMELY TRICKY WITH GLOBAL FORECAST SYSTEM MODEL/EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL OUT OF PHASE WITH EACH OTHER AND FLIP-FLOPPING FROM RUN TO RUN. CURRENTLY THE EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL IS NOW COLDER WITH FRONT PUSHING THROUGH CENTRAL KS AT THE ONSET...WITH GLOBAL FORECAST SYSTEM MODEL LAGGING SEVERAL HOURS BEHIND. POTENTIAL FOR QUASI-STEADY OR FALLING TEMPERATURES IN CENTRAL KS. IF COLD AIR IS SHUNTED MORE EAST THAN SOUTH...TEMPERATURES COULD SOAR IN THE DRY/DOWNSLOPE REGIME. LARGE POTENTIAL FOR SIGNIFICANT TEMPERATURE ERRORS THIS PERIOD. -HOWERTON WEDNESDAY-THURSDAY: THE GFS AND ECMWF ARE IN FAIRLY GOOD AGREEMENT IN A COOL DOWN FOR THE REMAINDER OF THE WEEK AS THE CANADIAN HIGH PRESSURE SETTLES INTO THE AREA. WHILE EARLIER SOLUTIONS OF THE ECMWF WERE BRINGING PRECIPITATION INTO THE CWA...THE 12Z SOLUTION HAS TRENDED TOWARD THE GFS...KEEPING THE CHANCES OF PRECIPITATION SOUTH OF THE KANSAS/OKLAHOMA STATE LINE. THE GFS HAS MAINTAINED A FAIRLY STEADY SOLUTION THROUGHOUT THE PREVIOUS FEW RUNS...SO HAVE KEPT POPS OUT OF THE AREA AT THIS TIME. BOTH MODELS ARE ALSO INCREASING THE STRENGTH OF THE CANADIAN HIGH...AND ITS EXPANSE SOUTHWARD IS PUSHING TEMPS DOWN...FORECAST REFLECTS THIS WITH COOLER TEMPS FOR WEDNESDAY THROUGH THURSDAY. FRIDAY-SATURDAY: WHILE THE MEDIUM RANGE MODELS ARE IN FAIRLY GOOD AGREEMENT FOR MID-WEEK...THEY DO NOT CONTINUE THAT TREND FOR THE END OF THE WEEK. THE GFS AND ECMWF ARE SO DIFFERENT AT THIS POINT...THAT DECIDED TO GO WITH HPC FOR THE PERIOD. TEMPS REMAIN NEAR NORMALS... WITH NO SERIOUS CHANCES OF PRECIPITATION AT THIS POINT IN TIME. BILLINGS && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A WARM FRONT THAT STRETCHES FROM NEAR KGBD TO KSLN WILL SLOWLY MOVE SOUTHEASTWARD AS A COLD FRONT LATER TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON...HOWEVER LOCATION OF INITIATION WILL DEPEND WHERE THE FRONT IS AT THE TIME. KCNU HAS THE BEST CHANCE FOR THUNDERSTORMS...AND WITH GREATER UNCERTAINTY AT KHUT AND KICT WILL KEEP VCTS RATHER THAN TSRA...AND ONLY CB MENTIONED AT KSLN. SKIES WILL BECOME CLEAR SUNDAY MORNING. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 41 63 45 69 / 50 10 0 10 HUTCHINSON 37 62 42 71 / 40 10 0 10 NEWTON 38 61 41 67 / 50 10 0 10 ELDORADO 42 62 42 67 / 50 10 0 10 WINFIELD-KWLD 46 64 48 71 / 40 10 0 20 RUSSELL 31 61 35 70 / 20 10 0 10 GREAT BEND 33 62 38 70 / 20 10 0 10 SALINA 36 61 41 69 / 30 10 0 10 MCPHERSON 37 61 41 69 / 30 10 0 10 COFFEYVILLE 54 64 44 69 / 60 10 0 30 CHANUTE 50 61 41 67 / 60 10 0 30 IOLA 48 60 40 67 / 60 10 0 30 PARSONS-KPPF 52 63 43 68 / 60 10 0 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 932 AM CST SAT MAR 7 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-081545- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 932 AM CST SAT MAR 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THE GRASSLAND FIRE DANGER INDEX WILL BE HIGH TO VERY HIGH ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS AHEAD OF THE COLD FRONT TODAY...AND WILL BE HIGH ACROSS CENTRAL KANSAS BEHIND THE COLD FRONT. THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS MOST OF SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING INTO TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL GENERALLY BE LOCATED SOUTH AND EAST OF A LINE FROM HILLSBORO TO HUTCHINSON TO ANTHONY. THE MAIN THREAT WILL BE GOLFBALL SIZED HAIL AND DAMAGING WIND GUSTS TO 60 MPH. THE SEVERE WEATHER THREAT WILL EVENTUALLY TRANSITION INTO A DAMAGING WIND THREAT AS THE THUNDERSTORMS PROGRESS INTO SOUTHEAST KANSAS OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON MONDAY NIGHT AND TUESDAY FOR AREAS EAST OF THE KANSAS TURNPIKE. SOME STRONG STORMS ARE POSSIBLE MONDAY EVENING. FIRE DANGER WILL BE HIGH TO VERY HIGH OVER THE ENTIRE AREA FROM MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK/KETCHAM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
402 PM CST SAT MAR 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 1 E SYLVIA 37.96N 98.39W
03/07/2009 E0.50 INCH RENO KS LAW ENFORCEMENT
1/2 HAIL COVERING GROUND ON HIGHWAY 50 1 E SYLVIA.
&&
JMBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CST SAT MAR 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 5 E SYLVIA 37.97N 98.31W
03/07/2009 E0.88 INCH RENO KS TRAINED SPOTTER
HAIL COVERING THE GROUND
&&
JMBThe Wichita radar (KICT), 84 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
14 hail, 7 tornado, 1 thunderstorm wind. Local standard time, as filed.
A hail covered the ground.
A brief touchdown occured in open country near High Point road just southwest of Hutchinson.
The tornado was reported just to the west of the intersection of highways 61 and 50. The tornado touched down in an open field with no damage reported.
Hutchinson tower observer reported the tornado just south of the airport runway and moving east. The tornado touched down in an open field with no damage reported.
A brief tornado touchdown occured in open country.
The hail was one inch thick on Highway 54. This caused cars to slide off of the highway.
A brief tornado touchdown occured in open country.
A brief touchdown occured in an open field. A small debris cloud was also noted.
A brief tornado touchdown occured in open country.
Quarter sized to golfball sized hail covered the ground between 70th and 80th road and Timber Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157510, 153855, 157511, 153853, 153854, 157512, 153858, 157513, 157518, 157514, 153856, 153857, 157519, 157520, 157521, 157522, 153859, 157523, 157524, 157525, 157526, 157541.